Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 6, 2018, 4:47 PM EDT for Colleton County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 4:47 PM EDT (20:47 UTC)
- Expired
- Aug 6, 2018, 5:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WWUS82 KCHS 062047
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
447 PM EDT MON AUG 6 2018
SCZ043-062115-
Inland Colleton-
447 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 447 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 14 miles northwest of Walterboro.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Smoaks, Williams and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3309 8087 3312 8071 3297 8067 3294 8090
TIME...MOT...LOC 2047Z 339DEG 4KT 3308 8081
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:52 PM EDT, 55 minutes earlier.
Area forecast discussion, Aug 6, 3:52 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Charleston SC 352 PM EDT Mon Aug 6 2018 .SYNOPSIS... Atlantic high pressure will continue over or near the area through the middle of the week, as a lee side trough persists inland. A cold front could approach the area from the northwest late in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... This Evening and Tonight: A mid/upper lvl ridge of high pressure centered over the Southeast United States will gradually slide west and weaken through tonight. At the sfc, high pressure will extend from the Atlantic while a lee trough persists inland. A slight chance to chance of showers and thunderstorms will persist over much of the area into at least evening hours, with the bulk of activity occurring well inland where convection developed within the lee trough and is currently drifting toward western most zones. Ahead of these thunderstorms, the atmosphere is quite unstable with SBCAPE near 4000 J/kg and PWATs near 2.0 inches. This is combination with DCAPES near 800-1000 J/kg suggests thunderstorms being capable of brief heavy rainfall and strong wind gusts, especially over inland areas of Southeast South Carolina and Southeast Georgia into the evening. Given a lack of shear, expect a downward trend in shower/thunderstorm activity late evening into early tonight due to the loss of diurnal heating. Most areas should be dry within a couple hours of sunset. Overnight, the mid/upper level high will continue to drift west while a h5 shortwave attempts to shift over northern areas late. Although this shortwave could spawn a few showers over northern areas later tonight, increasing cloud coverage appears to be the most likely result. For this reason, low temps could be a degree or two warmer overnight. In general, lows should dip into the low/mid 70s inland to upper 70s near the coast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Atlantic high pressure and a lee side trough will will persist through Wednesday before a cold front replaces the trough moves across northwestern SC Thursday. Plentiful moisture and mesoscale boundaries such as the sea breeze will support scattered showers and thunderstorms in the afternoon and evening. Some storms could become severe and locally heavy rain could lead to at least minor flooding given the slow storm motions. Temperatures are likely to be near normal Tuesday and then above normal thereafter. Heat indices could reach near 105 degrees inland Wednesday and Thursday, but likely staying below Advisory levels (110 degrees). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The area will be located between H5 ridging to the south and east and a trough digging into the Mississippi Valley through the weekend. At the surface, a cold front crossing the Mid-Atlantic looks to get hung up north of the area late in the week, keeping us entrenched within a sector of warm and moist west to southwesterly flow through the period. Overall, near normal storm chances have been maintained in the forecast, with the caveat that if the trough to our west approaches close enough to induce height falls aloft locally, we could enter a more active period over the weekend or early next week. Temps will generally be seasonable. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR conditions will prevail at both CHS and SAV terminals through 18Z Tuesday. However, temporary flight restrictions are possible at either terminal this afternoon with showers and/or thunderstorms. VCTS remains at both terminals between 19Z and 2330Z this afternoon and evening. Extended Aviation Outlook: Brief restrictions from mainly afternoon showers/thunderstorms. && .MARINE... Tonight: High pressure will remain the dominant weather feature over the coastal waters. Winds will primarily be south early around 10 kt or less, then become more south/southwest after midnight. Seas will remain between 1-2 ft, highest beyond 10 nm from the coast. Tuesday through Saturday: The local waters will remain between Atlantic high pressure to the east and low pressure to the west through the week. This pattern means mostly south/southwest winds generally 15 knots or less. Wave heights should stay 3 feet or less. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...RJB LONG TERM... AVIATION...DPB/RJB MARINE...DPB/RJB
Hazardous weather outlook, Aug 6, 3:39 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 339 AM EDT Mon Aug 6 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-070745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 339 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 6, 4:28 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
428 PM EDT MON AUG 6 2018
SCZ040-042-062115-
Allendale-Hampton-
428 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...
At 428 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Barton, or 7 miles south of Allendale,
moving southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Varnville, Estill,
Fairfax, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3275 8102 3257 8126 3300 8146 3308 8125
TIME...MOT...LOC 2028Z 333DEG 24KT 3291 8128Special weather statement, Aug 6, 4:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
447 PM EDT MON AUG 6 2018
SCZ043-062115-
Inland Colleton-
447 PM EDT MON AUG 6 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 447 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 14 miles northwest of Walterboro.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Smoaks, Williams and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3309 8087 3312 8071 3297 8067 3294 8090
TIME...MOT...LOC 2047Z 339DEG 4KT 3308 8081The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:56 PM EDT | Special Weather Statement | CHS | Berkeley | 34 min |
| Aug 5, 9:36 PM EDT | Special Weather Statement | CHS | Berkeley | 24 min |
| Aug 6, 11:03 AM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 26 hr |
| Aug 6, 2:40 PM EDT | Special Marine Warning | CHS | 45 min | |
| Aug 6, 4:28 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 47 min |
| Aug 6, 4:35 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 55 min |
| Aug 6, 5:22 PM EDT | Special Weather Statement | CHS | Colleton | 23 min |
| Aug 6, 5:28 PM EDT | Special Weather Statement | CHS | Dorchester | 32 min |
| Aug 6, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 58 min |
| Aug 6, 6:10 PM EDT | Special Weather Statement | CHS | Tattnall | 35 min |
| Aug 6, 7:01 PM EDT | Special Weather Statement | CHS | Long | 44 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.